Alert archive / Florida / Rip Current Statements in 2018
Rip Current Statement 57, NWS Tallahassee, FL
NWS Tallahassee, FL issued this rip current statement at May 18, 2018, 9:47 AM CDT for 4 counties in Florida. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2018, 9:47 AM CDT (14:47 UTC)
- Expired
- May 19, 2018, 3:00 AM CDT
- In force
- 17 hr
- Issued by
- NWS Tallahassee, FL
Counties Bay County, FL, Franklin County, FL, Gulf County, FL, Walton County, FL
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
529 WHUS42 KTAE 181447 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 1047 AM EDT Fri May 18 2018 ...HIGH RISK OF RIP CURRENTS TODAY... .Southwesterly winds from 10 to 15 mph will build the surf to 3 feet and will result in a high risk of rip currents across the surf zone today. FLZ108-112-114-115-190800- /O.NEW.KTAE.RP.S.0057.180518T1447Z-180519T0800Z/ South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin- 1047 AM EDT Fri May 18 2018 /947 AM CDT Fri May 18 2018/ ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Tallahassee has issued a High Rip Current Risk, which is in effect through late tonight. * TIMING...Today and tonight. * SURF...2 to 3 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at May 18, 5:48 AM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 18, 5:48 AM CDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 648 AM EDT Fri May 18 2018 .AVIATION [Through 12Z Saturday]... Cig restrictions are mainly confined to ABY and VLD this morning, and are expected to improve to low-end VFR by 14-15z. Showers and thunderstorms are already moving ashore across the Panhandle and are expected to become more numerous this afternoon. The only terminal that may be spared would be ECP. && .PREV DISCUSSION [351 AM EDT]... .NEAR TERM [Through Today]... The persistent shortwave trough will remain over the Southeast today, with weak deep layer forcing for ascent. Locally, we'll remain on the eastern side of the surface low associated with the upper wave, resulting in moisture rich southerly flow. Afternoon destabilization, combined with this moisture will result in a theta- e ridge over the Tri-State region. Any boundaries left over from the overnight MCS that dropped into the northern Gulf, as well as a weak seabreeze circulation should have no problem triggering convection in this region. The presence of the theta-e ridge will result in favorable delta theta-e, and subsequently WMSI values across the region. This means that we'll have another shot at isolated severe storms this afternoon, with the only threat being damaging winds as lapse rates and temperatures aloft don't appear to favor large hail. .SHORT TERM [Tonight Through Sunday]... A negatively tilted upper level trough axis will remain in place across the Southeast and Gulf of Mexico throughout this period. At the surface, the broad area of low pressure that had been impacting our area this week will continue to retreat north- northwestward. This will leave our area under a light southerly flow pattern between a Bermuda High to the east and lower pressure to our west across the southern Plains and Midwest. Chances of showers and thunderstorms will remain low from tonight through Saturday night as there will be a general lack of forcing/lift and drier air at mid-levels than during the previous several days. However, a few showers and thunderstorms cannot be ruled out during Saturday afternoon and early evening when instability will be highest, and the sea breeze could initiate some convection. Best chances will be across our southeastern inland areas, where deepest moisture will be present. Chances of showers and thunderstorms will increase again on Sunday, when deep layer moisture increases across our area (widespread PW values over 1.5"). As the sea breeze interacts with this moisture, and instability increases during the day, coverage of scattered showers and thunderstorms will be higher across our area than on Saturday. Due to increased cloud cover and coverage of showers/storms, highs will be slightly cooler across our area on Sunday (mid-upper 80s inland, lower 80s near the coast) compared to Saturday (upper 80s to lower 90s inland, mid 80s near the coast). .LONG TERM [Sunday Night Through Friday]... Unsettled conditions are likely to continue into next week as the weak upper level trough mentioned in the short term discussion remains in place over the Gulf Coast states and the Gulf of Mexico, and moist southeasterly to southerly flow continues over our area. On Monday, coverage of showers will be fairly high across our area; a surface trough will move westward across our marine areas and the FL Panhandle throughout the day. However, ample cloud cover will suppress instability, and as a result only isolated thunderstorms are possible. Through the remainder of the week, a more typical sea breeze pattern will develop with peak instability during the afternoon and evening hours (generally 1000-2000 J/kg SBCAPE). As a result, chances of showers and thunderstorms will be highest during the afternoon and early evening hours each day as the sea breeze moves inland. .MARINE... Moderate winds from the southwest today will gradually become southeasterly by Saturday, and generally remain southeasterly through early next week. Wind speeds from 10 to 15 knots are expected through the next several days across our marine zones. This will result in seas ranging from 1 to 3 feet through early next week. .FIRE WEATHER... Hazardous fire weather conditions are not expected over the next several days. .HYDROLOGY... Scattered showers and thunderstorms remain possible throughout the next several days, but any heavy rainfall is expected to be localized and brief. As a result, rivers and streams are expected to remain below flood stage across our area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 87 70 89 69 85 / 50 20 20 20 60 Panama City 83 74 85 72 84 / 70 20 20 20 40 Dothan 86 71 90 70 88 / 50 30 20 20 60 Albany 86 69 90 69 87 / 70 30 20 20 40 Valdosta 86 68 88 68 84 / 50 20 40 20 60 Cross City 85 68 86 69 83 / 40 10 50 20 60 Apalachicola 83 73 85 72 83 / 70 10 10 20 30 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Harrigan SHORT TERM...Lahr LONG TERM...Lahr AVIATION...Harrigan MARINE...Lahr FIRE WEATHER...Harrigan HYDROLOGY...Lahr
In the hours before
Special weather statement, May 18, 6:41 AM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
741 AM EDT FRI MAY 18 2018
FLZ026-181230-
Liberty FL-
741 AM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIBERTY COUNTY UNTIL 830
AM EDT...
At 741 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Stonemill Creek, or 22 miles south of Blountstown,
moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
East Camp, Jewel Fire Tower, Poplar Camp, Kern, Wilma, Twin Pole,
Central City and Owens Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3004 8509 3019 8510 3023 8470 3022 8468
3019 8468 3018 8467 3012 8467 3011 8465
3009 8465 3006 8463 3007 8462 3006 8461
3003 8459 3002 8456
TIME...MOT...LOC 1141Z 269DEG 22KT 3011 8500
38-GODSEYSpecial weather statement, May 18, 7:16 AM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
816 AM EDT FRI MAY 18 2018
FLZ027-181300-
Inland Wakulla FL-
816 AM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WAKULLA COUNTY UNTIL 900
AM EDT...
At 815 AM EDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Crawfordville, moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Crawfordville, Smith Creek, Sanborn and Arran.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3006 8461 3006 8463 3010 8465 3011 8465
3012 8467 3017 8467 3019 8468 3022 8468
3023 8470 3025 8470 3025 8472 3030 8466
3030 8446 3019 8434 3003 8459
TIME...MOT...LOC 1215Z 225DEG 16KT 3015 8464
38-GODSEYSpecial weather statement, May 18, 7:50 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
850 AM EDT FRI MAY 18 2018
FLZ017-181330-
Leon FL-
850 AM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEON COUNTY UNTIL
930 AM EDT...
At 850 AM EDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Midway or 11 miles southwest of the Tallahassee
International Airport, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tallahassee, Tallahassee Comm College, Lake Bradford, Brown House,
Andrew, Tallahassee International A/P, Helen and Fort Braden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3044 8455 3044 8453 3045 8452 3045 8450
3046 8449 3046 8446 3047 8441 3046 8432
3030 8436 3030 8457
TIME...MOT...LOC 1250Z 202DEG 15KT 3031 8451
38-GODSEYSpecial weather statement, May 18, 9:26 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
926 AM CDT FRI MAY 18 2018
FLZ010-012-181515-
Inland Bay FL-Washington FL-
926 AM CDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAY AND SOUTHEASTERN
WASHINGTON COUNTIES IN THE PANHANDLE OF FLORIDA UNTIL 1015 AM CDT...
At 925 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Vernon, moving northeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Gainer Spring, Singer Road, Bennett, Greenhead, Porter Lake and
Riverside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3065 8543 3038 8544 3038 8558 3037 8574
3051 8578
TIME...MOT...LOC 1425Z 244DEG 10KT 3046 8560
38-GODSEYThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:30 AM CDT | Special Marine Warning | TAE | 60 min | |
| May 18, 6:41 AM CDT | Special Weather Statement | TAE | Liberty | 49 min |
| May 18, 7:16 AM CDT | Special Weather Statement | TAE | Wakulla | 44 min |
| May 18, 7:50 AM CDT | Special Weather Statement | TAE | Leon | 40 min |
| May 18, 8:56 AM CDT | Special Marine Warning | TAE | 64 min | |
| May 18, 9:26 AM CDT | Special Weather Statement | TAE | Washington | 49 min |
| May 18, 12:35 PM CDT | Special Weather Statement | TAE | Holmes | 40 min |
| May 18, 1:34 PM CDT | Special Weather Statement | TAE | Walton | 56 min |
| May 18, 3:38 PM CDT | Special Weather Statement | TAE | Washington | 37 min |
| May 18, 3:40 PM CDT | Special Weather Statement | TAE | Liberty | 35 min |
| May 18, 4:07 PM CDT | Special Weather Statement | TAE | Wakulla | 38 min |
Nearby
Rip Current Statements in Florida, 2018Every rip current statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.